Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 60, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2018, 4:18 AM CDT for Clay County, O'Brien County, Iowa. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2018, 4:18 AM CDT (09:18 UTC)
- Expired
- Jun 14, 2018, 4:45 AM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Clay County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 130 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 4:22 AM CDT | HAIL 1.25 | Peterson, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2156 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
479
WUUS53 KFSD 140918
SVRFSD
IAC041-141-140945-
/O.NEW.KFSD.SV.W.0060.180614T0918Z-180614T0945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
418 AM CDT THU JUN 14 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Clay County in northwestern Iowa...
Southeastern O'Brien County in northwestern Iowa...
* Until 445 AM CDT.
* At 418 AM CDT, a severe thunderstorm was located near Peterson, or
17 miles northeast of Cherokee, moving northeast at 40 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Royal around 430 AM CDT.
Everly and Greenville around 435 AM CDT.
Spencer In Clay County and Fostoria around 445 AM CDT.
Other locations impacted by this severe thunderstorm include Dickens,
Rossie and Moneta.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4291 9529 4291 9544 4294 9552 4301 9552
4326 9531 4326 9515 4310 9495
TIME...MOT...LOC 0918Z 224DEG 35KT 4297 9540
HAIL...1.25IN
WIND...<50MPH
$$
VandenBoogart1 follow-up statement
990
WWUS53 KFSD 140936
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
436 AM CDT THU JUN 14 2018
IAC041-141-140946-
/O.EXP.KFSD.SV.W.0060.000000T0000Z-180614T0945Z/
Clay IA-O'Brien IA-
436 AM CDT THU JUN 14 2018
...THE SEVERE THUNDERSTORM WARNING FOR CLAY AND SOUTHEASTERN O'BRIEN
COUNTIES WILL EXPIRE AT 445 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4291 9529 4291 9544 4294 9552 4301 9552
4326 9531 4326 9515 4310 9495
TIME...MOT...LOC 0936Z 224DEG 35KT 4308 9525
$$
VandenBoogartWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:09 PM CDT, 9 hours 9 minutes earlier.
Area forecast discussion, Jun 13, 7:09 PM CDT, 9 hours 9 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 709 PM CDT Wed Jun 13 2018 .SHORT TERM...(This evening through Thursday) Issued at 358 PM CDT Wed Jun 13 2018 The focus of the short-term in the showers and thunderstorms expected into Thursday morning. Currently there is light stratiform rain over many portions of southeastern South Dakota with embedded thunderstorms over south central South Dakota. This area of precipitation is coincident with strong theta-E advection between 850 and 700 mb. Expect that this first area of showers and storms will slowly weaken as they continue to move east although at a few light showers will reach as far east as Hwy 71 in southwestern Minnesota and northwestern Iowa prior to sunset. The low level jet is expected to strengthen after sunset and with mid level lapse rates from 7 to 7.5 C and MUCAPEs between 1000-1500 J/kg, expect that storms will redevelop between the James River and Big Sioux River Valley between 06Z and 09Z. These storms will move to the east through Thursday morning and expected to be east of Spencer and Windom by noon. The effective shear is marginal due to the relatively high-based storms so not expecting these storms to be severe although some could contain small hail later tonight. Due to the high based nature of the storms, most rainfall will be light although local amounts of 0.25-0.5" are possible through Thursday morning. Finally not expecting widespread rain later tonight - rather storms should remain scattered through the morning with the most coverage expected across northwestern Iowa. Once the storms clear the area, skies should clear out within a couple of hours. West of I-29, skies are expected to be sunny much of the day while clouds may not clear out of southwestern Minnesota and northwestern Iowa until mid afternoon. With 925 mb temps exceeding 30 C west of I-29, highs are expected to rise into the low to mid 90s while more clouds keep highs in the mid 80s in southwestern Minnesota. Dew points will also be climbing during the day and by afternoon it will also feel humid resulting in heat indices in the upper 90s to near 100 in the Missouri Valley west of Yankton. Did not issue a heat advisory at this time but will need to be considered for tomorrow afternoon. .LONG TERM...(Thursday night through Wednesday) Issued at 358 PM CDT Wed Jun 13 2018 In the long term, the primary concern is the heat through Sunday. Once again the GFS and ECMWF are most consistent keeping the surface front generally west of I-29 through Sunday evening. The front does waver across portions of the Missouri and James Valleys Friday through Sunday because overnight convection may produce outflow which forces the front southeast overnight and then have it try to retreat back to the northwest during the day. What this means is that we are most confident about temperatures in northwestern Iowa, northeast Nebraska, and far southeast South Dakota where the front is least likely to move through. Confidence is lower north of I-90 in southwestern Minnesota and west of Hwy 81 in southeastern South Dakota. We are looking at highs in the 90s Friday to Sunday with mid 90s likely in far southeast South Dakota into portions of northwestern Iowa. With dew points the long term, the primary concern is the heat through Sunday. What is apparent is that the warm sector is likely to remain capped through Sunday with MLCIN exceeding 100 J/kg most days. North of the boundary, thunderstorms are possible. At this point, the best chance for storms both Friday night and Saturday night appears to be north of Hwy 14 and west of the James River where the cap weakens and frontal ascent will help parcels reach the LFC. With MLCAPES well above 2000 J/kg and bulk shear of 30 to 40 kts, severe storms will be possible although with confidence low as to whether storms will move as far south as Chamberlain and Huron, will not highlight this threat at this time. On Sunday a jet streak will move across the US-Canadian border with the right entrance region moving across the Dakotas into Minnesota Sunday night. The best divergence is generally north of Hwy 14 with forcing for ascent decreasing as on heads south and east toward Hwy 20. For this reason have the highest PoPs north of I-90 with much lower PoPs in northwestern Iowa. Much cooler weather is then expected to begin next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 709 PM CDT Wed Jun 13 2018 Convection associated with weak wave passing through the area will remain east of the TAF sites across northwest IA and southwest MN early this evening. Will be watching for redevelopment of thunderstorms later tonight around KFSD and KSUX as low-level jet as another weak wave moves northeast across the area. Conditions should remain VFR, with potential exception of a very brief dip to MVFR visibility within stronger cores, much beyond any mention at this time. In wake of later night convection, strengthening inversion suggests potential for some MVFR ceilings for part of the morning around KFSD, but at this time confidence remains low enough to maintain a scattered layer mention at those heights. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...Chapman
Hazardous weather outlook, Jun 13, 9:13 PM CDT, 7 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 913 PM CDT Wed Jun 13 2018 SDZ038>040-050-052>055-057>061-063>065-068-069-150215- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake- Brule-Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme-Yankton- 913 PM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms are possible during the early morning hours Thursday east of the James River. Severe storms are not expected, but stronger storms may produce small hail and brief heavy rainfall. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A heat wave begins Thursday, lasting through the weekend. Widespread 90+ degree afternoon temperatures look likely with heat indices approaching 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ056-062-066-067-070-071-150215- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner- Lincoln SD-Clay SD-Union- 913 PM CDT Wed Jun 13 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Scattered thunderstorms will develop after 100 am mainly near and east of Interstate 29. A few storms will be capable of hail up to half dollar size. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A heat wave begins Thursday, lasting through the weekend. Widespread 90+ degree afternoon temperatures look likely with heat indices approaching 100. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:15 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Woodbury | 30 min |
| Jun 14, 3:41 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 34 min |
| Jun 14, 5:32 AM CDT | Severe Thunderstorm Warning | FSD | Clay, O'Brien | 28 min |
| Jun 14, 6:20 AM CDT | Severe Thunderstorm Warning | FSD | Lyon, Osceola | 12 min |
| Jun 14, 7:01 AM CDT | Flash Flood Warning | FSD | Lyon, O'Brien, Osceola | 3 hr |
| Jun 14, 7:37 AM CDT | Flash Flood Warning | FSD | Buena Vista, Clay | 3 hr |
| Jun 14, 10:08 AM CDT | River Flood Warning | FSD | Buena Vista, Clay | 38 days |
| Jun 14, 10:41 AM CDT | Areal Flood Warning | FSD | O'Brien, Sioux | 24 hr |
| Jun 14, 2:50 PM CDT | Heat Advisory | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 4 more | 3 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.